Texas, 2011

Wildfire in Texas, August 16, 2011

August 16, 2011 · NWS SHV · 1 event in 1 county or zone

Ambient temperatures around 108 degrees and exceptional drought conditions were the ingredients needed for a major grass fire to turn into a forest fire in eastern |Smith County between Tyler and Kilgore, Texas. As of 4 pm cdt, at least 4 structures (some homes), and numerous (unknown number) of vehicles had burned.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Ambient temperatures around 108 degrees and exceptional drought conditions were the ingredients needed for a major grass fire to turn into a forest fire in eastern |Smith County between Tyler and Kilgore, Texas. As of 4 pm cdt, at least 4 structures (some homes), and numerous (unknown number) of vehicles had burned. County Roads 235 and 236 were shut down from the fire and CR 2305 was being evacuated. A Red Cross shelter was opened for evacuees. All police and fire departments within Smith County were called to assist with evacuation and fire fighting efforts. Numerous homes are threatened and air support was utilized from surrounding counties to help fight the fire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 16, 10:20 AM CST, 40 minutes earlier.

Area forecast discussion, Aug 16, 10:20 AM CST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1120 AM CDT TUE AUG 16 2011

.DISCUSSION...

ANOTHER VERY HOT DAY ACROSS THE CWA. MORNING SOUNDING AT SHV IS 5
DEGREES WARMER THAN MONDAY MORNING...SO EXPECT SOME NEW RECORD HIGHS
THIS AFTERNOON. THERE IS SOME MID LEVEL CLOUDINESS AND MOISTURE
SPREADING SOUTHEAST OUT OF OKLAHOMA AND NORTH TEXAS WHICH COULD
CONTRIBUTE TO WIDELY SCATTERED CONVECTION. HOWEVER...ANY RELIEF
FROM THE HOT TEMPERATURES FROM OUTFLOWS WOULD COME TOO LATE TO KEEP
AFTERNOON TEMPERATURES BELOW 100. DEW POINTS THIS AFTERNOON WILL
REMAIN LOW ENOUGH DUE TO MIXING TO KEEP HEAT INDEX READINGS AT OR
JUST BELOW THE 105 DEGREE HEAT ADVISORY CRITERIA.

CURRENT FORECAST LOOKS OK...SO NO UPDATE AT THIS TIME.

&&

.AVIATION...
WEAK FRONTAL BOUNDARY HAS NEARLY DISSIPATED...WITH EXTREME SFC
HEATING...NW FLOW ALOFT...AND A LAYER OF MID LVL MOISTURE...STILL
MAKING ISOLD TSTMS A POSSIBILITY. ASIDE FROM THIS...VFR CONDITIONS
EXPECTED AREAWIDE...WITH PATCHY MID LVL CLOUD DECKS AND SCATTERED
AFTN CUMULUS. SFC WINDS ACROSS NE TX CURRENTLY SOUTH NEAR 10 KTS
WITH A FEW HIGHER GUSTS. ACROSS SW AR AND NORTHERN LA...LIGHT SOUTH
WINDS EXPECTED./VII/.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV 104  76 103  75 103 /  20  10  20  20  20
MLU  98  71  99  73 100 /  20  20  20  20  20
DEQ 100  72 100  74 101 /  20  20  20  20  20
TXK 100  75 101  74 101 /  20  20  20  20  20
ELD  98  71 100  72 100 /  20  20  20  20  20
TYR 105  77 104  77 104 /  20  10  10  10  20
GGG 106  75 103  75 103 /  20  10  10  10  20
LFK 105  73 103  75 102 /  10  10  10  10  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

14
Hazardous weather outlook, Aug 16, 5:00 AM CST, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
600 AM CDT TUE AUG 16 2011

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-161700-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
600 AM CDT TUE AUG 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST AND
SOUTH CENTRAL ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA...
SOUTHEAST OKLAHOMA...AND EAST AND NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...

ISOLATED THUNDERSTORMS WILL BE POSSIBLE FOR SOME LOCATIONS TODAY
AND TONIGHT ALONG AND NEAR A NEARLY STATIONARY BOUNDARY THAT WILL
LIFT NORTH. STRONG AND GUSTY WINDS WILL BE POSSIBLE IN AND NEAR
THUNDERSTORMS. NO ORGANIZED HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.

TEMPERATURES WILL CLIMB TO NEAR OR SLIGHTLY ABOVE 100 DEGREES
TODAY WITH HEAT INDEX VALUES RANGING FROM NEAR 100 TO 105 DEGREES
WITH BRIEF AND ISOLATED HIGHER READINGS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

TEMPERATURES WILL CLIMB TO NEAR OR SLIGHTLY ABOVE 100 DEGREES
FOR MUCH OF THE THE REST OF THE WEEK AND THROUGH THE WEEKEND
WITH HEAT INDEX VALUES RANGING FROM NEAR 100 TO 105 DEGREES.
WITH BRIEF AND ISOLATED HIGHER READINGS. NO ORGANIZED HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF HAM RADIO OPERATORS...TRAINED STORM SPOTTERS...OR
EMERGENCY MANAGEMENT PERSONNEL WILL NOT BE NEEDED TODAY OR
TONIGHT.

06

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Smith

When
August 16, 11:00 AM CST to 7:00 PM CST
Where
Smith forecast zone
Property damage
$250,000
Reported by
Emergency Manager
Coordinates
32.375, -95.269 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 323592.